Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 7, 2014, 4:11 PM CDT for Aitkin County, Crow Wing County, Minnesota. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2014, 4:11 PM CDT (21:11 UTC)
- Expired
- May 7, 2014, 5:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Aitkin County, MN, Crow Wing County, MN
The radar
The Duluth radar (KDLH), 140 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 4:21 PM CDT | HAIL 0.75 | 5 Ese Cuyuna Country St, MN | |
| May 7, 4:22 PM CDT | HAIL 0.88 | Brainerd, MN | |
| May 7, 4:40 PM CDT | HAIL 1 | Deerwood, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
590
WUUS53 KDLH 072111
SVRDLH
MNC001-035-072200-
/O.NEW.KDLH.SV.W.0002.140507T2111Z-140507T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
411 PM CDT WED MAY 7 2014
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA...
SOUTHERN CROW WING COUNTY IN EAST CENTRAL MINNESOTA...
* UNTIL 500 PM CDT
* AT 409 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARROWS...
AND MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
BRAINERD...CUYUNA COUNTRY STATE PARK...PINE CENTER...WOODROW...
GARRISON...RIVERTON...IRONTON...TROMMALD...CROSBY...WEALTHWOOD...
DEERWOOD...CUYUNA...WOLFORD...GLORY...GLEN...AITKIN...PINE KNOLL...
ROSSBURG...HASSMAN AND KIMBERLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXPECT LARGE HAIL...AND CLOUD TO GROUND LIGHTNING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4669 9380 4651 9324 4615 9400 4615 9405
4631 9434 4635 9433
TIME...MOT...LOC 2110Z 212DEG 39KT 4629 9418
HAIL...1.00IN
WIND...<50MPH
$$
GRANING3 follow-up statements
202 WWUS53 KDLH 072126 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 426 PM CDT WED MAY 7 2014 MNC001-035-072200- /O.CON.KDLH.SV.W.0002.000000T0000Z-140507T2200Z/ CROW WING MN-AITKIN MN- 426 PM CDT WED MAY 7 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL AITKIN AND SOUTHERN CROW WING COUNTIES UNTIL 500 PM CDT... AT 424 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WOODROW...AND MOVING NORTHEAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES. LOCATIONS IMPACTED INCLUDE... CUYUNA COUNTRY STATE PARK...RIVERTON...IRONTON...TROMMALD...CROSBY... WEALTHWOOD...DEERWOOD...CUYUNA...WOLFORD...GLORY...GLEN...AITKIN... PINE KNOLL...ROSSBURG...HASSMAN...KIMBERLY...BAY LAKE...FARM ISLAND LAKE...CEDAR LAKE AND RICE LAKE WILDLIFE REFUGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPECT...LARGE HAIL...HEAVY DOWNPOURS...AND CLOUD TO GROUND LIGHTNING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4625 9388 4640 9424 4669 9380 4651 9324 TIME...MOT...LOC 2126Z 212DEG 39KT 4644 9405 HAIL...1.00IN WIND...<50MPH $$ GRANING
965 WWUS53 KDLH 072137 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 437 PM CDT WED MAY 7 2014 MNC001-035-072200- /O.CON.KDLH.SV.W.0002.000000T0000Z-140507T2200Z/ CROW WING MN-AITKIN MN- 437 PM CDT WED MAY 7 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL AITKIN AND EAST CENTRAL CROW WING COUNTIES UNTIL 500 PM CDT... AT 432 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED FROM RABBIT LAKE...TO CUYUNA COUNTRY STATE PARK...MOVING NORTHEAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... AITKIN...PINE KNOLL...ROSSBURG...HASSMAN...KIMBERLY AND RICE LAKE WILDLIFE REFUGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPECT...LARGE HAIL...HEAVY DOWNPOURS...AND CLOUD TO GROUND LIGHTNING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4635 9386 4643 9420 4669 9380 4652 9327 TIME...MOT...LOC 2137Z 223DEG 38KT 4658 9387 HAIL...1.00IN WIND...<50MPH $$ GRANING
687 WWUS53 KDLH 072159 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 459 PM CDT WED MAY 7 2014 MNC001-035-072204- /O.EXP.KDLH.SV.W.0002.000000T0000Z-140507T2200Z/ CROW WING MN-AITKIN MN- 459 PM CDT WED MAY 7 2014 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL AITKIN AND EAST CENTRAL CROW WING COUNTIES WILL EXPIRE AT 500 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT. HOWEVER...SMALL HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING WILL CONTINUE WITH THIS THUNDERSTORM AS IT TRACKS TO THE NORTHEAST. LAT...LON 4635 9386 4643 9420 4669 9380 4652 9327 TIME...MOT...LOC 2154Z 223DEG 38KT 4671 9369 $$ GRANING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:37 PM CDT, 34 minutes earlier.
Area forecast discussion, May 7, 3:37 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 337 PM CDT WED MAY 7 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 330 PM CDT WED MAY 7 2014 AT 300 PM...A CLUSTER OF STORMS WAS MOVING INTO THE BRAINERD LAKES AREA. THESE STORMS WERE POSITIONED ALONG A REGION OF SFC CONFLUENCE/FGEN AND MID LEVEL WARM AIR ADVECTION. THESE STORMS WILL GRADUALLY SPREAD ACROSS NE MINNESOTA THROUGH THE NIGHT AS THE INVERTED TROUGH AXIS PUSHES EAST. MEANWHILE...A POTENT WARM FRONT WILL LIFT OVER NRN WISCONSIN/LAKE SUPERIOR OVERNIGHT...BRINGING ADDITIONAL SHOWERS AND THUNDERSTORMS. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 330 PM CDT WED MAY 7 2014 THIS PERIOD WILL BE DOMINATED BY A BROAD UPPER LEVEL TROUGHINESS WHICH WILL KEEP THE NORTHLAND IN A SOUTHWEST FLOW. THIS WILL ALSO BRING A SERIES OF SURFACE LOWS ACROSS THE REGION...KEEPING US IN A WET PATTERN WITH SEASONAL TEMPS. IN THE SHORTER TERM....EXPECT SHOWERS AND THUNDERSTORMS TO BE FIRING UP ALONG INVERTED TROF IN NCENTRAL MN FRIDAY AFTERNOON AND SPREAD EWRD ACROSS MUCH OF THE CWA OVERNIGHT AS SFC LOW MOVES ACROSS THE MN ARROWHEAD. THE STORMS WILL BE ALONG AND AHEAD OF A WARM FRONT OVR NRN WI/THE INVERTED TROF AND A COLD FRONT THAT WILL MOVE ACROSS THE REGION OVERNIGHT. SOME RESIDUAL SHOWERS WILL REMAIN IN THE COLD AIR ADVECTION BEHIND THE SYSTEM ON FRIDAY. FRIDAY NIGHT AND PART OF SATURDAY WILL SEE A BRIEF RESPITE FROM THE RAIN WITH WEAK HIGH PRESSURE OVER THE REGION. THEN ANOTHER IN THE SERIES OF LOWS WILL MOVE ACROSS THE AREA SUNDAY AND MONDAY. AND THE PATTERN WILL BE REPEATED FOR THE REMAINDER OF THE WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1218 PM CDT WED MAY 7 2014 SLOW MOVING LOW PRESSURE WILL PUSH ABUNDANT MOISTURE...INCREASING RAIN AND THUNDERSTORMS INTO THE REGION THIS PERIOD. THE TIMING AND PLACEMENT OF THE INITIAL ROUND OF CONVECTION IS QUITE DIFFICULT BASED ON THE ABSENCE OF CLEARLY DEFINED INITIATION. SHOULD SEE INITIAL ROUND MAKE ITS AWAY INTO NWRN CWA LATE TODAY...AND THEN REMAINDER OF TERMINALS TONIGHT. LATER FCSTS CAN TRY TO DELINEATE BETTER TIMING OF POTENTIALLY HEAVIER PRECIP/STRONGER TSTMS. && .PRELIMINARY POINT TEMPS/POPS... DLH 42 56 47 55 / 80 90 80 50 INL 44 61 44 56 / 70 80 80 50 BRD 48 68 45 60 / 80 80 70 40 HYR 51 74 52 59 / 70 80 80 40 ASX 44 65 48 55 / 80 80 80 40 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...SMALL CRAFT ADVISORY UNTIL 6 AM CDT THURSDAY FOR LSZ140>147. && SHORT TERM...GRANING LONG TERM...CLC AVIATION...CANNON
Hazardous weather outlook, May 7, 3:14 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 314 PM CDT WED MAY 7 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-082015- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 314 PM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT. THUNDERSTORMS WILL SPREAD ACROSS MUCH OF THE REGION THROUGH THE NIGHT. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE. THE MAIN THREAT IS FOR LARGE HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH THURSDAY MORNING. STRONG TO SEVERE THUNDERSTORMS WILL REDEVELOP THURSDAY AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. IT IS POSSIBLE THAT CONDITIONS MAY DEVELOP THAT WOULD SUPPORT TORNADIC THUNDERSTORMS ALONG THE ST CROIX RIVER VALLEY AND EAST TOWARDS THE HAYWARD LAKES AREA. PLEASE STAY TUNED FOR FORECAST UPDATES AND ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER IS NOT ANTICIPATED THIS EVENING...BUT MAY BE NEEDED THURSDAY. LSZ121-140>148-082015- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 314 PM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT GUSTY NORTHEAST WINDS WILL PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT ALONG PORTIONS OF THE NEARSHORE WATERS OF LAKE SUPERIOR. PLEASE REFER TO THE MARINE WEATHER MESSAGE FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GRANING MORE INFORMATION AT: HTTP://WWW.WEATHER.GOV/DULUTH
In the hours before
Special weather statement, May 7, 3:23 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
323 PM CDT WED MAY 7 2014
MNZ018-025-033>036-072130-
CROW WING-NORTH CASS-NORTH ITASCA-NORTHERN AITKIN-SOUTH AITKIN-SOUTH
CASS-
323 PM CDT WED MAY 7 2014
...STRONG STORMS APPROACHING THE BRAINERD LAKES REGION...
AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
POPLAR TO 4 MILES SOUTH OF PILLAGER...MOVING NORTHEAST AT 35 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...FREQUENT
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
CROW WING STATE PARK... SYLVAN...
ST. MATHIAS... SAINT MATHIAS... POPLAR...
LEADER... BAXTER... BARROWS...
EAST GULL LAKE... GULL LAKE... SHEPHARD...
SOUTH LONG LAKE... NORTH LONG LAKE... LAKE SHORE...
BRAINERD...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4682 9467 4742 9466 4742 9443 4746 9442
4742 9431 4748 9409 4735 9401 4730 9392
4730 9377 4705 9378 4658 9354 4623 9372
4623 9380 4615 9381 4615 9436 4631 9439
4630 9455 4635 9472 4640 9478 4680 9480
MCLOVINLocal storm report, May 7, 4:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
403 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 4 W PILLAGER 46.33N 94.56W
05/07/2014 M0.75 INCH CASS MN TRAINED SPOTTER
&&
MCLOVINLocal storm report, May 7, 4:05 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
405 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 1 NNE LAKE SHORE 46.51N 94.35W
05/07/2014 M0.25 INCH CASS MN TRAINED SPOTTER
&&
MCLOVINThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:23 PM CDT | Special Weather Statement | DLH | Cass, Crow Wing | 67 min |
| May 7, 3:52 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 38 min |
| May 7, 4:48 PM CDT | Special Weather Statement | DLH | Aitkin | 42 min |
| May 7, 5:11 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Saint Louis | 34 min |
| May 7, 5:43 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 32 min |
| May 7, 6:18 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 42 min |
| May 7, 6:34 PM CDT | Special Weather Statement | DLH | Saint Louis | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.